Texas, 2020Damaging Winds in Texas, January 11, 2020
January 11, 2020 · NWS LCH · 5 events in 4 counties and zones
An upper level disturbance and cold front moved across the region spawning a QLCS. The line of storms produced multiple reports of severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and cold front moved across the region spawning a QLCS. The line of storms produced multiple reports of severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 10, 11:32 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jan 10, 11:32 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1132 PM CST Fri Jan 10 2020
.AVIATION...
Strong and gusty south to southeast winds will persist
overnight until passage of an active cold front. Showers and
thunderstorms will be incoming along the frontal boundary with a
few strong to severe thunderstorms expected. Isolated showers and
thunderstorms will be possible ahead of this activity. Latest
guidance suggests passage of the front around 08z at BPT, 09z at
LCH and AEX, and shortly near at ARA and LFT. Winds will
transition to northwest behind the front. High end IFR into MVFR
ceilings will continue to prevail through the morning with clear
through the afternoon as sharply drier air filters into the
region.
&&
.PREV DISCUSSION... /issued 1025 PM CST Fri Jan 10 2020/
DISCUSSION...
No big changes to the short term forecast this evening, with just
some minor adjustments to hourly grids to nudge them closer to
obs. Beefed up wind/wind gust grids a bit and extended the
advisory a couple of hours into SAT morning with breezy
conditions still possible near the Atchafalaya just beyond 6 AM.
13
PREV DISCUSSION... /issued 557 PM CST Fri Jan 10 2020/
AVIATION...Strong and gusty south to southeast winds will persist
overnight until passage of an active cold front. Showers and
thunderstorms will be incoming along the frontal boundary with a
few strong to severe thunderstorms expected. Isolated showers and
thunderstorms will be possible ahead of this activity. Latest
guidance suggests passage of the front around 08z at BPT, 09z at
LCH and AEX, and shortly before sunrise at ARA and LFT. Winds will
transition to northwest behind the front. High end IFR into MVFR
ceilings will continue to prevail.
PREV DISCUSSION... /issued 406 PM CST Fri Jan 10 2020/
DISCUSSION...This afternoon a cold front is stretched from the
Great Lakes to the Texas Panhandle. An area of low pressure is
over West OK and Northeast TX and a dryline extends to the south
of the low. Ahead of this system, a warm and moist air mass is
lifting north across the southern plains. Aloft, a very vigorous
short wave is moving across Texas with ample lift occurring ahead
of the disturbance.
This strong system will continue east tonight and tomorrow. Severe
thunderstorm and tornado watches are already in effect from South
Texas northward. This threat of severe weather will continue to
propagate east and move into deep SE TX around midnight and into
lower Acadiana around or after sunrise tomorrow.
A colder and drier air mass will quickly move in behind the front,
however the boundary will return north by Monday. Showers and
storms will lift north from the gulf early in the week, however
another front will push back into the gulf late in the week.
MARINE...A moderate to strong onshore flow will remain in place
until the front moves through early Saturday. A moderate to strong
offshore flow is then expected Saturday behind the boundary,
however winds will relax by Saturday night before veering back
east Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 59 63 32 61 / 90 60 0 0
LCH 61 65 37 63 / 90 30 0 0
LFT 63 68 40 64 / 70 100 0 10
BPT 59 63 38 61 / 90 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 8 AM CST Saturday for LAZ027>033-041>045-
052>055-073-074.
TX...Wind Advisory until 3 AM CST Saturday for TXZ180-201-215-216-
259>262.
GM...Small Craft Advisory until 6 PM CST Saturday for GMZ470-472-475.
Small Craft Advisory until 3 AM CST Saturday for GMZ430.
Small Craft Advisory until noon CST Saturday for GMZ450-452-455.
Small Craft Advisory until 8 AM CST Saturday for GMZ432-435.
&&
AVIATION...23Hazardous weather outlook, Jan 10, 4:08 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
408 PM CST Fri Jan 10 2020
TXZ180-201-215-216-259>262-112215-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
408 PM CST Fri Jan 10 2020
...WIND ADVISORY IN EFFECT UNTIL 3 AM CST SATURDAY...
This Hazardous Weather Outlook is for southeast Texas.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A vigorous storm system approaching from the west will bring
widespread shower and thunderstorm activity to the region today into
Saturday morning. Strong to severe thunderstorms are expected to
develop during this time-frame. The Storm Prediction Center has
outlined an Enhanced Risk of severe thunderstorms for the entire
area today into Saturday morning.
Large hail, damaging winds and tornadoes will be possible today into
the overnight hours with any discrete cells that develop ahead of
the front. A line of strong to severe storms are also expected to
accompany the front as it moves through the area overnight into
early Saturday, with damaging winds and isolated tornadoes possible.
Additionally, torrential rains will be possible along with frequent
and deadly cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LAZ027>033-041>045-052>055-073-074-112215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
408 PM CST Fri Jan 10 2020
...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A vigorous storm system approaching from the west will bring
widespread shower and thunderstorm activity to the region today into
Saturday morning. Strong to severe thunderstorms are expected to
develop during this time-frame. The Storm Prediction Center has
outlined an Enhanced Risk of severe thunderstorms for the entire
area today into Saturday morning.
Large hail, damaging winds and tornadoes will be possible today into
the overnight hours with any discrete cells that develop ahead of
the front. A line of strong to severe storms are also expected to
accompany the front as it moves through the area overnight into
early Saturday, with damaging winds and isolated tornadoes possible.
Additionally, torrential rains will be possible along with frequent
and deadly cloud to ground lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ470-472-475-112215-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST SATURDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ430-432-435-112215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...
This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
GMZ450-452-455-112215-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
408 PM CST Fri Jan 10 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST SATURDAY...
This Hazardous Weather Outlook is for the Gulf of Mexico.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
A moderate to strong onshore flow will continue today ahead of an
approaching cold front expected to move across the northwest Gulf
early Saturday.
Widespread showers and thunderstorms will begin today and continue
until the frontal passage. Stronger thunderstorms will have the
potential to reach severe criteria with dangerous straight-line
winds and gusts. Additionally torrential rainfall be possible as
well as frequent cloud to water lightning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Tyler
- When
- January 11, 12:53 AM CST
- Where
- Tyler County, 0.91 mi NW of Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 30.930, -94.610
Power lines were downed by winds along Highway 287 west of Chester.
Thunderstorm Wind, Hardin
- When
- January 11, 1:41 AM CST
- Where
- Hardin County, 4.98 mi ENE of Sour Lake
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 30.150, -94.320
A broadcast media weathernet station recorded a winds gust of 59 mph.
Thunderstorm Wind, Jefferson
- When
- January 11, 2:22 AM CST
- Where
- Jefferson County, (Bpt)beaumont-Pt Art
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.950, -94.020
The ASOS at Jack Brooks Regional Airport (KBPT) recorded a wind gust of 60 kts or 69 mph.
Thunderstorm Wind, Newton
- When
- January 11, 2:25 AM CST
- Where
- Newton County, 2.25 mi NW of Fawil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 30.770, -93.680
Trees were blown down onto Highway 190 just south of the FM-2626 intersection.
Thunderstorm Wind, Newton
- When
- January 11, 2:28 AM CST
- Where
- Newton County, 2.07 mi S of Wiergate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 30.990, -93.700
Trees were blown down across Highway 63 near Burkeville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, January 11, 20204 deaths · 1 injured · $2.8 million · EF2 · 30 events
- Tornadoes and Hail in Alabama, January 11, 20203 deaths · 7 injured · EF2 · 66 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20206 injured · $6.4 million · EF2 · 94 events
- Damaging Winds and High Wind in West Virginia, January 11 to 12, 20201 death · 2 injured · $511,000 · 55 kt wind · 58 events
- Tornadoes and Flash Flooding in Mississippi, January 11, 20204 injured · $5.3 million · EF2 · 54 events
- Tornadoes and Damaging Winds in Arkansas, January 11, 20202 injured · $7.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Louisiana, January 11, 20204 injured · $950,000 · EF2 · 4 events
- Tornadoes and Damaging Winds in Georgia, January 11, 20202 injured · $1.8 million · EF1 · 46 events
- Lakeshore Flood in Illinois, January 11 to 12, 2020$25 million · 2 events
- Lakeshore Flood in Wisconsin, January 11 to 13, 2020$18 million · 5 events
- Tornadoes and Damaging Winds in Alabama, January 11, 20203 injured · $3,000 · EF2 · 30 events
- Tornado and Damaging Winds in South Carolina, January 11 to 13, 20201 injured · $20 · EF2 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872319, 872323, 872322, 872320, 872321.